Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 46, NWS Salt Lake City, UT

October 18, 2005Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Oct 18, 2005, 5:09 PM MDT for Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2005, 5:09 PM MDT (23:09 UTC)
Expired
Oct 18, 2005, 8:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Iron County, UT

The radar

The Cedar City radar (KICX), 13 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.2 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 182316
FFWSLC
UTC021-190215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
509 PM MDT TUE OCT 18 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEAST IRON COUNTY IN UTAH

* UNTIL 815 PM MDT

* AT 500 PM MDT...RADAR INDICATED HEAVY RAINFALL FROM A THUNDERSTORM 
OVER STATE ROAD 14 AND THE COAL CREEK DRAINAGE. THIS ROADWAY 
CONNECTS CEDAR BREAKS NATIONAL MONUMENT TO CEDAR CITY.  THE COAL 
CREEK DRAINAGE HAS RECEIVED NEARLY AN INCH OF RAINFALL OVER THE  
MAJORITY OF THE WATERSHED.  THIS SAME WATERSHED EXPERIENCED NUMEROUS 
DEBRIS FLOWS THIS PAST SPRING...AND IS SUSCEPTIBLE TO ADDITIONAL 
FLOWS DUE TO THE HEAVY RAINFALL. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3763 11308 3755 11288 3761 11288 3772 11304
      3767 11304

$$

MCINERNEY
1 follow-up statement
000 
WGUS75 KSLC 190207
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
805 PM MDT TUE OCT 18 2005

UTC021-190215-
IRON UT-
805 PM MDT TUE OCT 18 2005

...THE FLASH FLOOD WARNING FOR SOUTHEAST IRON COUNTY IS CANCELLED...

THE FLASH FLOOD WARNING SOUTHEAST IRON COUNTY HAS BEEN CANCELLED.
HEAVY RAINS FROM EARLIER THIS EVENING HAVE MOVED OFF TO THE 
NORTHEAST. FLASH FLOODING IS NO LONGER EXPECTED IN THE COAL CREEK 
DRAINAGE EAST OF CEDAR CITY.

LAT...LON 3763 11308 3755 11288 3761 11288 3772 11304
      3767 11304

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 2:55 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Oct 18, 2:55 PM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
255 PM MDT TUE OCT 18 2005

.SYNOPSIS...A MOIST PACIFIC STORM SYSTEM WILL MOVE ACROSS MAINLY
SOUTHERN UTAH TONIGHT AND WEDNESDAY. HIGH PRESSURE WILL BUILD
OVER THE AREA THROUGH THE WEEKEND.

&&

.DISCUSSION...THE UPPER LOW IS CENTERED OVER THE LOWER COLORADO RIVER
VALLEY AND CONTINUES TO TRACK NEWD THIS EVENING. THE MAIN BAND OF
CONVECTION WITH HEAVY PRECIP WILL CONTINUE TO ROTATE INTO SRN UT
THIS EVENING AND WILL EXTEND THE FLASH FLOOD WATCH THROUGH THE
EVENING. IT IS POSSIBLE THE WATCH MAY NEED TO GO EVEN LONGER BUT
WILL RE-EVALUATE THAT LATER THIS EVENING.

UPPER LOW IS FORECAST TO BE NEAR 4 CORNERS BY TOMORROW MORNING WITH
WRAPAROUND PRECIP LINGERING OVER THE EAST INTO THE AFTERNOON. THE
NORTHERN EXTENT OF PRECIP FROM THIS EVENT APPEARS IT WILL BE ABOUT TO
SLC.

MODELS ARE PHASING THE UPSTREAM CLOSED LOW ALONG THE PACNW COAST WITH
THE FASTER NORTHERN BRANCH SHORT WAVE TROF IN THE GULF OF AK SO IT
WILL END UP AS A BRUSH BY FEATURE BARELY AFFECTING THE NORTH. EXPECT
SOME CLOUDS AND A LITTLE LIGHT PRECIP WED NIGHT BUT THATS ABOUT IT.
ANOTHER WEAK SHORT WAVE IS FORECAST TO DROP DOWN THE EAST SIDE OF
THE BUILDING RIDGE THU NIGHT BUT THAT SHOULD REMAIN FAR ENOUGH TO THE
EAST THAT IT HAS LITTLE IF ANY IMPACT ON OUR AREA. THE RIDGE THEN
BUILDS STRONGLY OVER THE AREA FRI AND SAT AND REMAINS INTO NEXT
WEEK.

THE LONG WAVE PATTERN MAY READJUST BY THE MIDDLE OF NEXT WEEK AND
ALLOW A SHORT WAVE INTO THE WEST AS THIS PROCESS OCCURS.

&&

.AVIATION...SEE LATEST SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM TODAY FOR UTZ017-UTZ019-UTZ020-
     UTZ021.
WY...NONE.

&&

WILENSKY
Hazardous weather outlook, Oct 18, 4:10 AM MDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 AM MDT TUE OCT 18 2005

UTZ010-012>014-016>021-191300-
WASATCH PLATEAU/BOOK CLIFFS-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTHWEST UTAH-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
410 AM MDT TUE OCT 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN UTAH.

.DAY ONE...TODAY

RAIN WILL BE HEAVY AT TIMES ACROSS FAR SOUTHERN UTAH. SHOWERS WILL
INCREASE IN CENTRAL UTAH AND MAY BECOME HEAVY DURING THE AFTERNOON.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE CENTRAL AND SOUTHWEST
MOUNTAINS...UTAHS DIXIE...SOUTH-CENTRAL UTAH AND THE LAKE POWELL
AREA. SEE SLCFFASLC FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SLOW MOVING STORM SYSTEM WILL REMAIN OVER EASTERN UTAH
WEDNESDAY. A THREAT OF LOCAL HEAVY RAIN WILL CONTINUE. HIGH PRESSURE
WILL RETURN TO THE AREA THURSDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS...INCLUDING ANY HEAVY RAINFALL OBSERVED...ACCORDING TO
STANDARD OPERATING PROCEDURES.

UTZ001>009-011-015-WYZ021-191300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WESTERN UINTA BASIN-WEST CENTRAL UTAH-
SOUTHWEST WYOMING-
410 AM MDT TUE OCT 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST-CENTRAL
UTAH...NORTHERN UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS WILL SLOWLY SPREAD NORTH ACROSS THE AREA TODAY. NO
HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS WILL DECREASE FROM WEST TO EAST WEDNESDAY. HIGH PRESSURE
WILL RETURN TO THE AREA THURSDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Oct 18, 4:19 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
419 PM MDT TUE OCT 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      3 N KANAB               37.06N 112.52W
10/18/2005                   KANE               UT   LAW ENFORCEMENT

            ROAD WASHED OUT IN HOG CANYON

&&

CONGER

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:01 PM MDTSevere Thunderstorm WarningSLCKane29 min
Oct 18, 3:45 PM MDTFlash Flood WarningSLCKane3 hr

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.